The Drug Interaction Threat All Doctors Must Know About

Discussion in 'General Discussion' started by The Good Doctor, Jan 22, 2021.

  1. The Good Doctor

    The Good Doctor Golden Member

    Joined:
    Aug 12, 2020
    Messages:
    6,810
    Likes Received:
    3
    Trophy Points:
    11,955
    Gender:
    Female

    As many physicians likely already know, the COVID-19 pandemic has exacted severe mental health repercussions. Combined with a concomitant economic recession, the pandemic has created new challenges for those already suffering from mental illness and substance misuse, according to the results of a survey conducted by the Kaiser Family Foundation (KFF).

    The tracking poll, conducted in mid-July, indicated that 53% of adult Americans reported a negative impact on mental health related to consternation over COVID-19. This number is up from 32% reporting in March 2020.

    According to the authors, “Many adults are also reporting specific negative impacts on their mental health and wellbeing, such as difficulty sleeping (36%) or eating (32%), increases in alcohol consumption or substance use (12%), and worsening chronic conditions (12%), due to worry and stress over the coronavirus. As the pandemic wears on, ongoing and necessary public health measures expose many people to experiencing situations linked to poor mental health outcomes, such as isolation and job loss.”

    In light of rising concerns over mental health in the current milieu, it’s wise to review the many drug-drug interactions (DDIs) that psychotropic drugs can have with each other and with drugs for other common conditions.

    [​IMG]

    The following is an overview of DDIs and a look at 20 such interactions.

    Drug-drug interactions explained

    DDIs occur when the pharmacodynamic or pharmacokinetic characteristics of one drug are influenced by a second drug. DDIs can lead to serious adverse drug reactions or a reduction in drug efficacy. Pharmacodynamic interactions occur when co-administered drugs share similar targets of action, or receptors, resulting in either additive or antagonistic effects. Typical examples include central nervous system (CNS) depression, seizures, extrapyramidal symptoms (EPS), serotonin syndrome, and QT-interval prolongation.

    On the other hand, pharmacokinetic DDIs result in modification of drug absorption, distribution, metabolism, and elimination by adding a second drug, thus yielding unpredictable increases or decreases in blood levels of the first drug’s serum concentration.

    According to the authors of review published in Current Psychiatry Reports, “DDIs involving changes in drug absorption are often the result of changes in the physiochemical properties of the primary drug (ie, changes in gastric pH) leading to decreased absorption. Additionally, transport of a large number of drugs across the intestinal wall are regulated by transporter proteins, principally among these is P-glycoprotein (P-gp), which may play a significant role in determining blood concentrations and bioavailability of many drugs.”

    Examples of drug-drug interactions include:

    Selective serotonin reuptake inhibitors (SSRIs) and benzodiazepines. These drugs interact to potentiate sedation, about which doctors should warn patients. Fluoxetine and paroxetine may lower the metabolism of some benzodiazepines.

    SSRIs and warfarin. Taken together, these drugs increase bleeding risk secondary to platelet effects. Monitor INR closely, and encourage patients to report any signs of bleeding.

    Fluoxetine/paroxetine and metoprolol/propranolol. This combination leads to increased beta-blocking and bradycardia. Of note, citalopram does not cause this effect. Closely monitor heart rate.

    SSRIs and antiepileptics. Although usually not an issue in those with well-controlled epilepsy, SSRIs lower the seizure threshold when combined with antiepileptics. Clinicians should monitor seizure frequency for changes.

    SSRIs and nonsteroidal anti-inflammatory drugs (NSAIDs). When SSRIs are taken with aspirin or other NSAIDs, the risk of gastrointestinal bleeds increases. Although this combination is not contraindicated per se, clinicians and patients should be on the lookout for signs of GI bleeding—especially if other risk factors are present.

    Fluoxetine/paroxetine and clozapine/haloperidol/risperidone. With certain combinations of SSRIs and antipsychotics, plasma concentrations of the antipsychotics rise, thus any dose-related adverse effects should be noted, with dosages of antipsychotics decreased as necessary. Of note, citalopram could also be a possible offender.

    SSRIs and tramadol. This combination lowers seizure thresholds, and increases the risk of serotonin syndrome. This therapeutic combination should be approached gingerly, with other analgesic alternatives preferred.

    Fluoxetine/paroxetine and protease inhibitors. Either fluoxetine can increase the serum concentrations of ritonavir or ritonavir can increase the blood levels of fluoxetine/paroxetine. When fluoxetine is combined in this fashion, serotonin syndrome has been reported. Clinicians should watch for signs of serotonin syndrome, and lower doses as needed.

    SSRIs and lithium. Although this combination can yield therapeutic benefit, neurotoxic symptoms and serotonin syndrome could possibly result. Monitor patients for drug-drug interactions.

    SSRIs and selegiline. Although successful administration of this combination is documented, even manufacturers warn against it. Serious drug-drug interactions include hypertension, CNS excitation, and serotonin syndrome.

    SSRIs and sumatriptan. Although this combination can be administered without complication, resultant dyskinesia and serotonin syndrome have been reported. When starting this combined regimen, clinicians should be on the lookout for adverse effects.

    SSRIs and monoamine oxidase inhibitors (MAOIs). This combination can lead to hypertensive crisis and should be avoided at all costs. When switching between these agents, washout periods are necessary. Clinicians should reference prescribing information and other resources when prescribing MAOIs.

    SSRIs and tricyclic antidepressants (TCAs). This combination can increase plasma concentrations of TCAs and increases the risk of adverse effects. With clomipramine, the risk of serotonin syndrome increases by a factor of 3 to 4. Of note, citalopram does not seem to precipitate such adverse reactions. When prescribing this combination, start with the lowest TCA dose, while monitoring for anticholinergic symptoms, sedation, and so forth.

    TCAs and amiodarone/flecainide/quinidine. Combining TCAs with antiarrhythmics increases the risk of ventricular arrhythmias and should be avoided.

    TCAs plus benzodiazepines/antihistamines/antipsychotics. Combining TCAs and CNS depressants can lead to further CNS depression and drowsiness. Patients should be warned of the possibility of decreased alertness.

    TCAs and warfarin. There are scattered reports of changes in INR when these agents are combined. As always, monitor INR.

    TCAs and clonidine. Avoid this combination because TCAs attenuate or obliterate the antihypertensive effects of clonidine.

    TCAs and lithium. As with the combination of SSRIs and lithium, combining TCAs with lithium can result in therapeutic benefit. However, like with SSRIs, this combination could occasionally result in neurotoxicity and serotonin syndrome. Monitor patients for these effects.

    TCAs and selegiline. Although the risk is lower with TCAs compared with that of SSRIs, combination with selegiline could lead to CNS excitation and serotonin syndrome. Patients should be monitored.

    TCAs and ritonavir. This combination can result in increased levels of TCAs. Keep an eye out for adverse effects, and reduce TCA doses as necessary.

    Source
     

    Add Reply

Share This Page

<